Illinois, 2008

Hail in Illinois, August 3, 2008

August 3, 2008 · NWS ILX · 2 events in 2 counties and zones

Thunderstorms developed along a warm front lifting northward through the region during the early morning hours of August 3rd. Some of the storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed along a warm front lifting northward through the region during the early morning hours of August 3rd. Some of the storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 5:31 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 3, 5:31 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
631 AM CDT SUN AUG 3 2008

.DISCUSSION...
ISSUED 303 AM CDT SUN AUG 3 2008
ALTHOUGH HIGH PRESSURE RIDGE AXIS IS ALONG THE IL/IN BORDER THIS
MORNING...A PERSISTENT CLUSTER OF THUNDERSTORMS IS MAKING ITS WAY
TOWARD THE MISS RIVER VALLEY...BRINGING THE FIRST CHALLENGE FOR
THE FORECAST. OTHER SHORTWAVES MOVE THROUGH THE MIDWEST ON MONDAY
ACROSS THE NRN PORTIONS OF THE STATE...AND A FRONT DROPS THROUGH
THE REGION LATER ON TUESDAY. ALONG WITH ALL THESE CHANCES FOR
PRECIPITATION...THE REGION IS SLATED TO GET RATHER WARM WITH TEMPS
IN EXCESS OF 90F FOR A COUPLE OF DAYS...GETTING DANGEROUSLY CLOSE
TO ADVISORY CRITERIA. ONCE AGAIN...NOT TOO MANY DIFFERENCES IN THE
MODELS THROUGH DAY 5...AND WILL MORE OR LESS BLEND. AS FOR
GUIDANCE...BEARS MENTIONING THAT AM NOT HAPPY WITH THE EXTREME
MAV/MEX NUMBERS ON DAY TWO SPECIFICALLY. OTHERWISE...MOS HAS
CONTINUED TO DECREASE THE HEAT ON MON/TUE...AND AM TRYING TO KEEP
THAT TREND GOING AS WELL.

SHORT TERM...TODAY AND TOMORROW...
TODAY LIKELY TO BE RATHER DRY...AND SLIGHTLY WARMER THAN YESTERDAY
AS H85 TEMPS WARM UP INTO THE 20C-22C RANGE BY THIS AFTERNOON.
THIS MORNINGS PRECIP HOWEVER WILL BE A LAST MINUTE CALL AS THE
SHOWERS WILL RAPIDLY LOSE THE BUOYANT AIR AS THEY CROSS THE IL
RIVER VALLEY INTO MORE STABLE AIR NEAR THE RIDGE AXIS. EVEN SO...
PRECIP WILL BE CONFINED TO THIS MORNING AND TONIGHT AND TOMORROW
MOSTLY DRY AND VERY WARM AGAIN FOR MONDAY. H85 TEMPS 24C-25C ON
ECMWF...THOUGH THERE IS AN 8F SWING IN THE MOS GUIDANCE IN MAX
TEMPS FOR MONDAY. CURRENT FORECAST IS JUST ON THE LOWER SIDE OF
THE AVERAGE MOS...AND WOULD TEND TO KEEP IT THERE. AT LEAST FOR
NOW. TREND HAS BEEN TO COOL OFF TEMPS... HESITATE TO FOLLOW ONE
RUN JUMP IN THE MAV. WAVE ON APPROACH AHEAD OF FRONT LATE MON
NIGHT...AND PUT IN A SLT CHANCE FOR THE NRN TIER BEFORE 12Z ON
TUESDAY.

LONG TERM...TUESDAY THROUGH THURSDAY...
PRECIP FOR TUESDAY AND INTO WEDNESDAY EXPECTED AS A FRONTAL
BOUNDARY DROPS INTO THE REGION...LATE TUESDAY NIGHT. PRECIP
CHANCES MOVING THROUGH MUCH QUICKER IN LATEST SOLUTIONS. QUESTION
THAT AS THE BAROCLINIC ZONE IS NOT A GOOD TEMP GRADIENT...AND
FRONT IS GETTING HUNG UP IN ALMOST PARALLEL FLOW. THE LATEST GFS
STALLS BOUNDARY TO THE SOUTH...CLOSER TO THE OHIO RIVER VALLEY.
NOT READY TO PEEL BACK POPS A LOT...AS THIS SOLUTION MAY BE A BIT
OF AN OUTLIER. AT ANY RATE...POPS COMING TO AN END WEDNESDAY
LATE...WITH ANOTHER PUSH BACK IN THU AS THE BOUNDARY DRIFTS BACK
NORTH WITH WAA TO THE SOUTH.

&&

.AVIATION...
ISSUED 622 AM CDT SUN AUG 3 2008

THUNDERSTORM CLUSTER OVER WEST CENTRAL ILLINOIS SHOULD PASS JUST
WEST OF KSPI THOUGH VCTS IS LIKELY WARRENTED. OTHERWISE WITH LOW
LEVEL JET MIXING OUT AND AREA OF STORMS FROM NE IA SOUTHWARD
LIKELY WEAKENING WITH TIME...WILL LEAVE OUT PCPN FOR NOW AT OTHER
SITES. THE MOST LIKELY SITE THAT MAY NEED TO BE UPDATED IS KPIA
DUE TO STORMS IN THE VICINITY OF KMLI MOVING SOUTHEAST. THOUGH
PRECIP IS EXPECTED TO DIMINISH...LOW/MID LEVEL DECK WILL LIKELY
SLOWLY ADVECT EASTWARD ACROSS THE TERMINALS DURING THE DAY TODAY
BRINGING OCCASIONAL CIGS BETWEEN 040 AND 120.

RIDGE BUILDS IN LATE TONIGHT AND SHOULD KEEP ANY STORMS THAT
DEVELOP FURTHER NORTH ACROSS IOWA AMD WISCONSIN. WILL KEEP SKC AND
LIGHT WINDS IN TERMINALS TONIGHT.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 3, 5:00 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN AUG 3 2008

ILZ027>031-036>038-040>043-047>053-041100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
600 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE BEST
CHANCES SOUTHWEST OF A GALESBURG TO SPRINGFIELD LINE. SOME OF THE
STRONGER STORMS MAY PRODUCE VERY FREQUENT LIGHTNING...WIND GUSTS
TO 40 MPH...BRIEF HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS
TIME IT APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE
WITH THE STRONGEST STORMS.

THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL
PRODUCE APPARENT TEMPERATURES ABOVE 100 DEGREES MONDAY AND TUESDAY
AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY RULES
ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY NECESSARY
PRECAUTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-073-041100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-PIATT-SHELBY-VERMILION-
600 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS TIME IT
APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH
THE STRONGEST STORMS. A CHANCE OF THUNDERSTORMS LINGERS ON
WEDNESDAY.

THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL
PRODUCE APPARENT TEMPERATURES AROUND 100 DEGREES MONDAY AND TUESDAY
AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY RULES
ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY NECESSARY
PRECAUTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ071-072-041100-
CLAY-RICHLAND-
600 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THE LITTLE WABASH RIVER AT CLAY CITY IS EXPECTED TO FALL BELOW
FLOOD STAGE BY MIDDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL MOVE INTO THE REGION FOR TUESDAY AND
TUESDAY NIGHT AS A COLD FRONT MOVES INTO ILLINOIS. AT THIS TIME IT
APPEARS THAT LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH
THE STRONGEST STORMS. A CHANCE OF THUNDERSTORMS LINGERS ON
WEDNESDAY.

THE BUILDING HEAT AND HUMIDITY PRIOR TO TUESDAYS COLD FRONT WILL
PRODUCE APPARENT TEMPERATURES BETWEEN 100 AND 105 DEGREES MONDAY
AND TUESDAY AFTERNOON. RESIDENTS SHOULD BE AWARE OF THE SAFETY
RULES ASSOCIATED WITH DANGEROUSLY HOT WEATHER AND TAKE ANY
NECESSARY PRECAUTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARKER

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Knox

When
August 3, 6:27 AM CST to 6:28 AM CST
Where
Knox County, Galesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Peoria

When
August 3, 7:03 AM CST to 7:04 AM CST
Where
Peoria County, 1 mi S of Mossville
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.806, -89.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132180, 132182.